03272017Headline:

New York City, New York

HomeNew YorkNew York City

Email Chrissie Cole
Chrissie Cole
Chrissie Cole
Contributor •

FDA Warns Parents About Teething Medication Risks

Comments Off

The U.S. Food and Drug Administration (FDA) is warning against using certain “gum-numbing,” medications for teething infants because they can cause harm and in some cases, death.

Local anesthetics known as viscous lidocaine or benzocaine-containing teething products, should not be used for teething children unless under medical supervision, according to the agency.

To this date there have been reports of teething babies suffering overdoses of viscous lidocaine, according to the Institute for Safe Medication Practices. In 2014, the agency has received 22 reports of serious incidents that have included death, connected to the use of these products in babies and toddler that were three years of age and younger.

Symptoms of overdose include falling asleep easily, vision problems, confusion, shaking and seizures and also jitteriness.

Parents and caregivers are urged to avoid topical medications such as baby Oragel for teething pain that are available over-the-counter because they can be harmful. They do however recommend following advice from the American Academy of Pediatriatics’.

Parents and caregivers should follow the American Academy of Pediatrics’ recommendations for treating teething pain:

  • Use a teething ring chilled in the refrigerator (not frozen).
  • Gently rub or massage the child’s gums with your finger to relieve the symptoms.